1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Unexplanied night time highs - Advice plz

Discussion in 'Type 1 Diabetes' started by O_DP_T1, Sep 2, 2020.

  1. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    Hi all,

    Hope you're well and staying safe. Haven't posted here in a while.

    I’ve been having some real problems with overnight levels for the past 3-4 weeks, I get a sudden rise around 11pm-12am.
    Levels shoot up to around 10-13 from say 4-6, then I end up taking 3-4 unit’s of rapid and it does not seem to bring it down most days.

    Please see attached graph, these numbers are not normal for me. It feels like some random liver glucose dump etc.

    So far I have tried:
    • Increasing my evening Levimer by 2 units - No luck
    • Taking 3-4 units correction dose at midnight - No luck
    • Taking another correction does at 3am - Again no luck
    • All the above together - Again no luck
    At the moment I seem to be injecting every 3 hours in order to keep things under 12, I'm not ill or feeling off or anything like that.

    My evening meals have always been around 8pm and they don’t contain heavy fats/proteins that could be causing issues later in the evening.

    Any ideas would be welcome as this is really getting me down.

    IMG_6FFBA29F3A40-1.jpeg
     
  2. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,652
    Likes Received:
    4,081
    Trophy Points:
    198
    What are you eating for your evening meals at around 8pm?
     
  3. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    Usually some thing like sweet potatoes or brown rice with grilled chicken or salmon and some green veggies.

    My marcos are about 45gCarbs 15gFats and 40gProtiens. So nothing that will spike me hours later, thing is I've been eating like this for ages an it's been fine until recently.
     
    • Like Like x 1
  4. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,652
    Likes Received:
    4,081
    Trophy Points:
    198
    I do find that any rice no matter what the colour effects me after 3 - 4 hours. Luckily I am on a pump and can spread my bolus out over a few hours. Was you eating similar things before the spikes started happening?
     
  5. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    Yep nothing has changed.
     
    • Hug Hug x 1
  6. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,652
    Likes Received:
    4,081
    Trophy Points:
    198
    My motto - "Oh the joys of T1D" Which is of no help whatsoever to you.
    You mentioned that you take 3-4 units of NovoRapid and nothing happens. Does your graph show a movement at around the 3-4 hour mark after you 3-4 units?
     
    • Agree Agree x 1
  7. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    Nope it stays the same so then 3am I'm taking another 3-4 units and again no luck
     
  8. kev-w

    kev-w Type 1 · Well-Known Member

    Messages:
    1,903
    Likes Received:
    3,154
    Trophy Points:
    178
    Have you tried the/a correction bolus earlier say around 9pm?

    If that was me (it's not and I've never used levemeir or a split basal) I'd correct at 9 and probably up my basal by a couple of units but run like that for a week to settle.
     
    • Agree Agree x 3
  9. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,652
    Likes Received:
    4,081
    Trophy Points:
    198
    Could it may that maybe your bolus ratio is out for your evening meal?
     
    • Agree Agree x 1
  10. Vplum

    Vplum · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    It's the dawn phenomenon apparently. I have the same. Makes no difference what I have eaten i frequently go up to 14 (used to be 20+). Hoping this will get me a pump! 20 years I have had it and no one has managed to help me resolve it yet
     
    • Hug Hug x 1
  11. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    301
    Likes Received:
    110
    Trophy Points:
    63
    Looks to me like you may be running out of basal in the evening, before evening Levemir gets up to speed. Have you tried splitting your Levemir between morning and evening shots?
     
    • Agree Agree x 2
  12. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    Thanks all. Quick update.

    So last night I got a a new Rapid and Levimer pen out.
    Took my usual 8pm meal and dose, then at 9:30 took my levimer as usual. After dinner I was 5.5 and stable then boom at 11pm shot up to 9, i took 3 units and then at 3am still 11 so took another 4 units.
     
  13. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    301
    Likes Received:
    110
    Trophy Points:
    63
    So it isn't the pens. You could try splitting the Levemir between evening and morning shots. You could also switch to Lantus. Lantus has longer action than Levemir. Tresiba would be another option.
     
    • Agree Agree x 1
  14. O_DP_T1

    O_DP_T1 Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    153
    Trophy Points:
    83
    My levimer is already split. I tried another experiment last night which was to completely skip dinner so the last meal I has was 2pm, and guess what no 11pm rise. Woke up this morning as a 4.2 and STARVING!!!!
     
    • Like Like x 1
  15. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    301
    Likes Received:
    110
    Trophy Points:
    63
    Do you think you aren't bolusing enough? Maybe you need an extended bolus for that evening meal. Using Regular instead of Novorapid in the evening would have that effect. You could also try just eating low-carb in the evening.
     
    • Agree Agree x 1
  16. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,555
    Likes Received:
    1,435
    Trophy Points:
    198
    I've got to think MarkMunday is onto something here. 11pm is only 3 hours after your evening meal so maybe you just aren't absorbing the carbs as fast as you used to. Either go low carb or up the bolus and/or split it. Any weight gain/lifestyle changes that might have increased your insulin resistance? (T2 family history?)

    I find that if my levels are higher than my correction ratio goes up. (And recently I was panicking because no matter how much humalog I injected my levels weren't coming down - then I found that 2 cartridges in my latest insulin packet in the fridge were cracked - I just hadn't been managing to inject more than a fraction of the insulin I'd dialled up... :).)
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook